Ohio, 2018Flash Flooding and Flooding in Ohio, June 21 to 22, 2018
June 21 to 22, 2018 · NWS ILN · 14 events in 5 counties and zones
Showers developed in a very moist tropical air mass, which was located ahead of a slow moving upper low. Between 1 and 3 inches of rain fell in general, with locally higher amounts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500,000
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers developed in a very moist tropical air mass, which was located ahead of a slow moving upper low. Between 1 and 3 inches of rain fell in general, with locally higher amounts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 21, 2:00 PM EST, 1 hour 25 minutes earlier.
Area forecast discussion, Jun 21, 2:00 PM EST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
300 PM EDT Thu Jun 21 2018
.SYNOPSIS...
Low pressure over Missouri and a frontal boundary extending east
from the low will work together to continue showers and a few
thunderstorms across the Ohio Valley through Friday, and
possibly into Saturday as well. Mild, humid conditions are
likely to continue through this period. The weekend does hold
promise for at least a few dry periods as the system moves very
slowly off to the east, but the at least scattered showers and
storms will linger through the weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
Went ahead and issued a Flash Flood Watch at 16Z for the rest of
the afternoon and evening based on anomalous moisture /2"+ PWAT/
and convergent boundary draped across the forecast area, and
increasing ascent provided by an approaching shortwave trough
which is moving through Indiana now. While boundary layer flow
is weak, it is quite convergent with weak southwesterly low
level flow into easterly flow. 21.12Z higher resolution
data...including HREF...experimental HRRR
ensemble...HIRES-W-ARW...and deterministic HRRR runs had become
aggressive in forecast QPF along/just north of the convergent
boundary bisecting the forecast area. Specifically, HREF high
probabilities of >3" of rain were bullseyed on Richmond to
Washington Court House axis, which lined up in identical fashion
to HRRR ensemble probabilities of >3"/6HR if >80% this
afternoon into early evening on this axis. More good detail in
the WPC MPD issued for much of southeast Indiana and southwest
Ohio a little while ago. Do not expect to see much thunder given
moist profiles and anemic instability, but warm rain processes
out of 40-dbz radar echo will bring very efficient rainfall
rates through the afternoon and into the early evening as this
band of rain shifts very slowly north, and individual cores of
heavier rain remain nearly stationary at times or only slowly
drift northeast. Am most concerned for an area on a line from
Richmond/Greenville southeast through Dayton/Xenia toward
Fairfield/Hocking counties. While rain rates have yet to pick up
/most gauges so far have been below 1"/hr/, think an uptick in
convective rates will occur between 19Z and 00Z in this axis.
Already starting to see some of this response in KILN radar data
over the past 30-45 minutes. Activity will begin to diminish
early to middle evening as the forcing tied to the shortwave
trough moving through departs, but overall lowering heights
with the closed low moving toward us from the west will
maintain scattered, slow moving showers and storms through the
night. Even though flash flood watch is set to expire around
midnight, any storm or heavy shower through the night could
produce very heavy rainfall rates given slow movement and very
anomalous moisture.
&&
.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
Closed low from the west will approach the area on Friday and
Friday night, as weak surface low pressure moves/develops into
Indiana in very slow fashion. The low actually will be
broadening with a baggy/weak boundary layer wind field across
the forecast area through the day. Mid/high level flow will be
strengthening to some degree as jet streak rounding the base of
the low ejects through the TN Valley. Boundary will be along or
just north of the far northern ILN CWA border and could provide
a focus/interest for any storms that root along or cross this
boundary during day, but forecast soundings from 21.12Z runs do
not show much instability here, and even with some degree of
turning winds in the lowest couple of kilometers, the low level
shear values are not impressive along or on either side of this
east-west boundary /< 15kts/. While scattered showers are likely
to be around in the morning, expect an uptick in coverage and
intensity through the afternoon under weak destabilization
/should be a fair amount of cloud cover around/. See the best
potential for a strong storm or two across northern Kentucky
into southcentral Ohio - but even here - low level shear values
are not impressive owing to a general deep layer
south/southwesterly flow in that quadrant of the upper low. Deep
shear values are marginal at best /effective shear ~20kts/ here
at peak heating. Could see a few stronger cores having wet
microburst potential in the slightly stronger flow nosing into
northern Kentucky or far southern Ohio in the afternoon early or
early evening. Showers and storms will slowly diminish through
the evening into the overnight.
Locally heavy rain will be possible with any storms through this
period as anomalous moisture remains in place. However, coverage
is in question in this pattern and thus will not extend Flash
Flood Watch into Friday at this time, but this will need to be
monitored.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
Secondary short wave quickly following behind Friday/Friday night
system will cross the area early in the period. This will result in
a redevelopment/enhancement of showers and thunderstorms during the
day, especially in eastern counties where there may be some low
level convergence. Activity will quickly wane and move off during
Saturday evening.
A northern stream short wave will be dropping southeast on Sunday.
This will bring another chance of showers and thunderstorms mainly
to areas along and south of the Ohio River.
High pressure at the surface and aloft will build across the area
Monday into Tuesday. Next short wave will lift from the central
Plains into the Great Lakes. Associated surface low will stay well
north of the forecast area, but trailing front will gradually sag
closer to the region. This will bring an increasing chance of
showers and thunderstorms late in the period.
Daytime temperatures will gradually warm through the period with
readings getting back into the 90s by later in the week. As drier
airmass moves in early next week, lows will drop back closer to
normal but then warm again mid to late week.
&&
.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
Frontal boundary will continue to make slow progression north
across the TAF sites this afternoon and tonight with
numerous/widespread showers and and embedded thunderstorms
shifting north before diminishing later this evening. Expect
greatest concentration/intensity of heaviest activity to affect
the DAY/ILN terminals, but other TAF sites will most certainly
see brief reductions to IFR in the heaviest showers as warm
cloud processes allow for very heavy rainfall rates and a very
moist boundary layer will allow for low cigs and vsbys. After
showers become more scattered this evening, there is a clear
signal in the guidance for lowering stratus into the IFR
category north of the Ohio River. With easterly flow and ample
moisture, this looks to be a very high probability event.
Ceilings will likely lift tomorrow morning before the approach
of low pressure from the west will allow more showers and storms
to develop.
OUTLOOK...Showers and thunderstorms possible at times through Sunday.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Flash Flood Watch until midnight EDT tonight for OHZ042-043-
051>055-060>065-070>074-080-082.
KY...None.
IN...Flash Flood Watch until midnight EDT tonight for INZ050-058-
059-066.
&&
SYNOPSIS...Binau
NEAR TERM...Binau
SHORT TERM...Binau
LONG TERM...
AVIATION...BinauHazardous weather outlook, Jun 21, 11:18 AM EST, 4 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
1218 PM EDT Thu Jun 21 2018
INZ073>075-080-KYZ089>100-OHZ026-034-035-044>046-056-077>079-081-088-
221630-
Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-
Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-
Mercer-Auglaize-Logan-Union OH-Delaware-Licking-Hamilton-Clermont-
Brown-Adams-Scioto-
1218 PM EDT Thu Jun 21 2018
This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky, Central Ohio, South Central Ohio,
Southwest Ohio and West Central Ohio.
.DAY ONE...This Afternoon and Tonight.
Widespread showers and embedded thunderstorms today will overspread
the entire area and continue into this evening. Most locations will
see rainfall amounts of 1 to 2 inches. However, where thunderstorms
occur or persist, locally higher amounts will be possible. These
higher amounts may result in localized flooding.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Showers and thunderstorms will become likely Friday afternoon and
evening. A few thunderstorms may become strong or severe with
damaging winds the primary threat. In addition, the threat of
locally heavy rain will continue which may result in localized
flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
INZ050-058-059-066-OHZ042-043-051>055-060>065-070>074-080-082-221630-
Wayne-Fayette IN-Union IN-Franklin IN-Darke-Shelby-Miami-Champaign-
Clark-Madison-Franklin OH-Preble-Montgomery-Greene-Fayette OH-
Pickaway-Fairfield-Butler-Warren-Clinton-Ross-Hocking-Highland-Pike-
1218 PM EDT Thu Jun 21 2018
...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Central Ohio, South Central Ohio, Southwest Ohio
and West Central Ohio.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Showers and thunderstorms will become likely Friday afternoon and
evening. A few thunderstorms may become strong or severe with
damaging winds the primary threat. In addition, the threat of
locally heavy rain will continue which may result in localized
flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Jun 21, 12:07 PM EST, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
107 PM EDT THU JUN 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1222 PM FLOOD 2 S VANCEBURG 38.57N 83.32W
06/21/2018 LEWIS KY PUBLIC
WATER WAS REPORTED FLOWING OVER A ROAD IN THE BLACK OAK
SUBDIVISION.
&&Local storm report, Jun 21, 12:45 PM EST, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WILMINGTON OH
145 PM EDT THU JUN 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1222 PM FLOOD 4 E VANCEBURG 38.60N 83.25W
06/21/2018 LEWIS KY PUBLIC
WATER WAS REPORTED FLOWING OVER A ROAD IN THE BLACK OAK
SUBDIVISION.
&&Local storm report, Jun 21, 1:45 PM EST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
245 PM EDT THU JUN 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0918 AM FLOOD 3 NE TOLLESBORO 38.59N 83.53W
06/21/2018 LEWIS KY 911 CALL CENTER
WATER REPORTED OVER POPLAR FLAT ROAD.
&&
CHLocal storm report, Jun 21, 1:49 PM EST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
249 PM EDT THU JUN 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1119 AM FLOOD 1 SW GARRISON 38.60N 83.18W
06/21/2018 LEWIS KY 911 CALL CENTER
WATER REPORTED RUNNING OVER KINNEY ROAD.
&&
CHLocal storm report, Jun 21, 1:50 PM EST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
250 PM EDT THU JUN 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM FLOOD 2 WSW GARRISON 38.60N 83.21W
06/21/2018 LEWIS KY 911 CALL CENTER
WATER WASHED OUT TILE NEAR HOUSE.
&&
CHFlood, Pickaway
- When
- June 21, 3:25 PM EST to 5:25 PM EST
- Where
- Pickaway County, 2.14 mi NNW of Circleville to 2.2 mi NNW of Circleville
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.630, -82.960
A few inches of standing water was reported on Island Road.
Flood, Greene
- When
- June 21, 5:06 PM EST to 7:06 PM EST
- Where
- Greene County, 1.82 mi NE of Fairborn to 1.86 mi ENE of Fairborn
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 39.835, -83.992
Hebble Creek was reported out of its banks at Hidden Hills Wetland Park.
Flood, Union
- When
- June 21, 5:30 PM EST to 7:30 PM EST
- Where
- Union County, 2.55 mi ESE of Milford Center
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 40.169, -83.384
High water was reported on State Route 38.
Flood, Franklin
- When
- June 21, 6:08 PM EST to 8:08 PM EST
- Where
- Franklin County, 2.61 mi SW of South Columbus to 1.94 mi SSW of South Columbus
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 39.890, -83.030
Standing water, one to two inches deep, was reported on State Route 104 between Dyer Road and Stringtown Road.
Flood, Union
- When
- June 21, 6:50 PM EST to 9:50 PM EST
- Where
- Union County, 1.43 mi WNW of Milford Center to 1.82 mi SE of Peoria
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 40.189, -83.454
High water was reported on several roads in Marysville and across parts of Union County.
Flood, Union
- When
- June 21, 6:57 PM EST to 9:57 PM EST
- Where
- Union County, 0.53 mi W of Milford Center to 0.4 mi SW of Milford Center
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 40.180, -83.440
High water was reported on northbound U.S. 36.
Flood, Union
- When
- June 21, 7:15 PM EST to 10:15 PM EST
- Where
- Union County, 0.63 mi N of Marysville to 0.72 mi N of Marysville
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 40.239, -83.371
A foot of water was reported over a roadway.
Flash Flood, Hocking
- When
- June 21, 7:25 PM EST to 10:25 PM EST
- Where
- Hocking County, Greendale to 0.06 mi W of Greendale
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 39.530, -82.280
High water was reported flowing across Route 595.
Flood, Franklin
- When
- June 21, 7:40 PM EST to 9:40 PM EST
- Where
- Franklin County, 1.31 mi SSW of Mt Air
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 40.112, -83.036
The ramp of southbound State Route 315 to eastbound I-270 was flooded.
Flood, Union
- When
- June 21, 9:25 PM EST to June 22, 12:25 AM EST
- Where
- Union County, Pottersburg to 2.98 mi SW of Raymond
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 40.270, -83.500
A few creeks remained out of their banks across the western part of Union County. High water was also reported on several roads across the county.
Flood, Union
- When
- June 21, 9:30 PM EST to 11:30 PM EST
- Where
- Union County, 2.34 mi NNE of Marysville
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 40.263, -83.359
A small stream overflowed it banks, causing water, eight inches deep, to flow over the road at County Home Road and Navin Road.
Flood, Hocking
- When
- June 21, 9:55 PM EST to June 22, 1:55 AM EST
- Where
- Hocking County, 0.69 mi N of Haydenville to 1.14 mi SW of Carbon Hill
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 39.490, -82.330
High water was reported over U.S. 33 near Route 595. High water was also reported across several roads across mainly the eastern portions of the county.
Flash Flood, Hocking
- When
- June 21, 10:50 PM EST to June 22, 2:30 AM EST
- Where
- Hocking County, 1.88 mi NNW of Haydenville to 1.88 mi W of Greendale
- Cause
- Heavy Rain
- Property damage
- $500,000
- Reported by
- Emergency Manager
- Coordinates
- 39.505, -82.344
A water rescue occurred in a subdivision on Hock Hocking Road. One home was reported off its foundation from the flash flooding. Around 100 houses were damaged by flooding around Logan. First responders worked for nearly twelve hours to rescue dozens of people trapped in their homes and cars.
Flood, Hocking
- When
- June 22, 8:20 AM EST to 11:20 AM EST
- Where
- Hocking County, 2.36 mi ESE of Oreville to 1.05 mi ESE of Logan Owens Fld Arpt
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.565, -82.230
Numerous roads remained closed, mainly across the eastern and southern part of the county. This included State Route 595 between U.S. 33 and the Perry County line; State Route 328 between State Route 56 and U.S. 33; State Route 216 between Murray City and the Perry County line; State Route 93 between Logan and the Perry County line, and portions of State Route 56 between Laurelville and the Vinton County line and where it enters Hocking County again to State Route 278.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Arizona, June 21 to 23, 20183 deaths · 17 events
- Excessive Heat in Nevada, June 21 to 23, 20182 deaths · 1 event
- Flash Flooding and Flooding in Virginia, June 21 to 24, 2018$185,000 · 115 events
- Heat in California, June 21 to 22, 20181 death · 2 events
- Damaging Winds in Mississippi, June 21, 2018$239,000 · 55 kt wind · 9 events
- Damaging Wind and Lightning Strike in Florida, June 21, 2018$275,000 · 50 kt wind · 2 events
- Damaging Winds in Tennessee, June 21, 2018$91,000 · 60 kt wind · 11 events
- Flash Flooding and Flooding in West Virginia, June 21 to 22, 2018$41,000 · 9 events
- Flash Flood in Louisiana, June 21, 2018$50,000 · 1 event
- Damaging Winds in Kentucky, June 21, 2018$37,000 · 61 kt wind · 3 events
- Flooding in South Dakota, June 21 to 30, 201813 events
- Hail and Damaging Winds in Montana, June 21, 20181.25 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 751919, 751920, 751980, 751981, 751982, 751983, 751984, 751914, 751985, 751986, 754271, 751987, 751918, 751989.